Virginia, 2004

Flood in Virginia, September 10, 2004

September 10, 2004 · NWS RNK · 1 event in 1 county or zone

2 feet at 07:00 am on the 10th. The river fell below flood stage at 12:00 pm on the 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

At Bremo Bluff, the James River rose above the 19 foot flood stage at 05:00 am on the 10th, cresting at 19.2 feet at 07:00 am on the 10th. The river fell below flood stage at 12:00 pm on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 10, 1:00 AM EST, 4 hours earlier.

Area forecast discussion, Sep 10, 1:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EDT FRI SEP 10 2004

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

5H PTTN IS AMPLIFYING BY MON. ONLY SHRTWV COMING ACRS CWA IS OUT OF
THE NRN STREAM ON SAT AND SAT NGT. CAROLINAS IN RRQ OF UPPER JET BUT
NO UPPER DIFFLUENCE OVR RNK CWA. ETA SHOWING MINIMAL UVV AT 8H AT
SOME LOW LVL MOISTURE FROM GRAYSON COUNTY INTO NW NC SAT AFTN. SOME
LOWER LIS AS WELL BUT WL ONLY BE ISOLD CHC AT BEST FOR ANY
SHRA/TSRA.

SFC AND 8H HIGH WL BE OVR FA SAT AND SUN WITH A STRONGER SFC HIGH
BUILDING IN OVR THE NE US BY TUES MORN. ON MON WINDS WILL GRADUALLY
INCREASE FROM THE E AROUND THE HIGH. THIS SHUD START BRINGING MUCH
MORE LOW LVL MOISTURE IN OFF THE ATL AND BY MON NGT 8H WINDS ARE
INCREASING OUT OF THE SE SO WL HAVE ADD MORE CLOUD COVER FOR TUES
THRU THUR. MINIMAL CHANGES TO MAX/MIN TEMPS THRU THE PD.

&&

.LONG TERM (WEDNESDAY THROUGH THURSDAY)...

WL BE ADDING POPS IN BASED ON DEEPENING ELY WINDS AND APPROACHING
TROPICAL SYSTEM. AT LEAST AS A STARTING POINT THAT SUCCESIVE SHIFTS
CAN ADJUST TIMING/LIKELYHOOD AS NECESSARY. NEW MEX GUID COOLER FOR
MAX TEMPS WED...MAY TREND IN THIS DIRECTION BUT NOT AS COOL AS
CURRENT GUID.

&&

.AVIATION...

LIFR CIGS AND FOG WEST OF THE BLUE RIDGE WL BE LIFTING TODAY BUT
ELEVATED INVERSIN WL KEEP SCT VFR SC IN THE AREA UNTIL SUNSET.
OTHERWISE TRANQUIL AND DRY WX UNDER BUILDING HIGH PRES THROUGH THE
WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM/LONG TERM/AVIATION...AMS
Hazardous weather outlook, Sep 10, 4:39 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT FRI SEP 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110938-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
539 AM EDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE WILL BE SOME DENSE FOG IN THE NEW RIVER AND GREENBRIER RIVER
VALLEYS THIS MORNING.

MINOR RIVER FLOODING WILL OCCUR ON THE JAMES RIVER AT BREMO BLUFF AND
ON THE DAN RIVER AT PACES AND SOUTH BOSTON TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buckingham

When
September 10, 5:00 AM EST to 12:00 PM EST
Where
Buckingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422328.